Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 29, NWS Las Vegas, NV

July 23, 2024San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2024, 3:35 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2024, 3:35 PM PDT (22:35 UTC)
Expired
Jul 23, 2024, 6:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 118 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:00 PM PDTFLASH FLOOD5 S Kelso, CAKelbaker Road was closed from Interstate 40 to Kelso Depot due to flash flooding and debris flow. The road remained closed on July 24th for debris removal and should be open on July 25th.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
3283 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WGUS55 KVEF 232235
FFWVEF
CAC071-240100-
/O.NEW.KVEF.FF.W.0029.240723T2235Z-240724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
335 PM PDT Tue Jul 23 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 600 PM PDT.

* At 335 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Providence Mountains State Rec Area and 
  around Kelbaker Road. Between 1 and 2.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kelbaker Road, Mitchell Caverns, Kelso and Essex Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3470 11591 3493 11599 3511 11558 3485 11517
      3473 11518 3461 11537

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
667 
WGUS75 KVEF 240009
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
509 PM PDT Tue Jul 23 2024

CAC071-240100-
/O.CON.KVEF.FF.W.0029.000000T0000Z-240724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
509 PM PDT Tue Jul 23 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR SAN BERNARDINO COUNTY...

At 509 PM PDT, Between 1 and 2.5 inches of rain fell across the area 
between Mitchell Caverns and Kelbaker Road prior to 4 pm. 
Thunderstorms have since dissipated over the area, but flash 
flooding is expected to be ongoing until 6 PM PDT.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kelbaker Road, Mitchell Caverns, Kelso and Essex Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3470 11591 3493 11599 3511 11558 3485 11517
      3473 11518 3461 11537

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
342 
WGUS75 KVEF 240101
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
601 PM PDT Tue Jul 23 2024

CAC071-240111-
/O.EXP.KVEF.FF.W.0029.000000T0000Z-240724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
601 PM PDT Tue Jul 23 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY...

The heavy rain ended prior to 430 PM PDT over the area between 
Mitchell Caverns and Kelbaker road. Flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3470 11591 3493 11599 3511 11558 3485 11517
      3473 11518 3461 11537

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:08 PM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 23, 2:08 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
208 PM PDT Tue Jul 23 2024

.SYNOPSIS...Monsoonal moisture will continue to be recycled under
the ridge resulting in continued chances for afternoon showers and
thunderstorms through late week. Temperatures will remain hotter
than normal as the ridge remains positioned overhead. An incoming
trough will scour out our monsoonal moisture and bring an end to the
extreme heat of the past few weeks on Friday. Drier conditions and
more seasonal temperatures are expected over the weekend.

&&

.SHORT TERM...through Thursday.

Isolated to scattered showers and thunderstorms will continue to
occur each afternoon and evening through Thursday as monsoonal
moisture is recycled beneath the ridge of high pressure overhead.
With precipitable water values pushing 150% to 200% of normal, heavy
rain and flash flooding will be a threat with any storms that
develop over the next few days. In addition to heavy rain and flash
flooding, gusty outflow winds will also pose a threat with any
storms that develop. The Storm Prediction Center has highlighted the
potential for thunderstorms capable of producing 60+ mph wind gusts
across central and southern Mohave County along with southern Clark
County and areas of San Bernardino County south and east of
Interstate 15 this afternoon and evening. Similar to Monday, we will
see shower and thunderstorm activity linger into the evening hours
and will potentially linger into the overnight hours for portions of
southern Nevada and Inyo County.

Storm development will be driven by one of two mechanisms, either
developing on high terrain as a result of differential heating or
developing along outflow boundaries as they propagate away from
their parent storms. Storm chances on Wednesday will be similar to
today with coverage decreasing slightly on Thursday as we begin to
dry out.

With the upper-level ridge overhead temperatures will continue to
run around 3 to 5 degrees hotter than normal through Thursday. An
Excessive Heat Warning remains in effect through Wednesday evening
for our southern zones due to Major-to-Extreme HeatRisk across the
lower elevations of the Mojave Desert.

.LONG TERM...Friday through Monday.

Temperatures will drop a degree or two from Thursday to Friday as an
upper-level trough begins to push into the area. This trough will
also scour the anomalous moisture from the area, with precipitation
chances on Friday afternoon and evening being limited to our
northern and eastern zones. By Saturday temperatures will have
cooled to near normal values for late July, with no mentionable
chances for precipitation across our forecast area. Dry and seasonal
weather will continue on Sunday before we see temperatures begin to
slowly increase as the upper-level ridge attempts to reestablish
itself across the Desert Southwest.

&&

.AVIATION...For Harry Reid...Similar conditions to yesterday are
expected today with convection developing in the terrain around the
valley after 19Z then moving into valley areas after 00Z. There is a
low chance (30%) for rain and thunderstorms at the terminals this
afternoon between 21Z to 00Z. If thunderstorms move over the
terminal, heavy rain, CIGs below 10kft, gusty winds, lightning, and
small hail will be possible. More likely this afternoon and early
evening will be outflow winds moving through the terminals, with the
most likely wind direction for outflow winds being south or
southeast between 22Z to 02Z. Outside of convective influence, winds
this afternoon will be light out of the east before transitioning to
the southwest at 8-10KT.

Shower and thunderstorm activity will linger into the first part of
the night, muck like last night. Thunderstorms will be the primary
precipitation type until about midnight where any lingering
precipitation will be primarily showers. Low confidence in the wind
forecast for tonight as afternoon convective outflows may influence
wind patterns. Showers will wind down by Wednesday 12Z and a brief
period of quiet weather with light winds and no precipitation
changes is expected until another round of scattered showers and
thunderstorms will develop Wednesday afternoon. Thunderstorm impacts
with rain and sudden gusty winds will be possible again Wednesday
afternoon.

For the rest of southern Nevada, northwest Arizona and
southeast California...Expecting a similar set up today as what occurred
yesterday with showers and thunderstorms forming over the terrain
this afternoon then moving into valley areas late afternoon and
evening. All terminals have a chance of being impacted by sudden
gusty outflow winds, heavy rain, CIGs below 10kft, and small hail.
Outside of convection, typical diurnal wind patterns are expected.
Lowest confidence for thunderstorms and thunderstorm impacts is in
the Colorado River Valley.

Convection will slowly transition to showers this evening and
early overnight, with precipitation lingering the longest in far
southern Nevada until around 12Z Wednesday morning. After a break
in the precipitation and potential impacts, additional scattered
showers and thunderstorms will develop Wednesday afternoon with
similar trends and risks as what occurs today.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Stessman
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 23, 2:23 PM PDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
223 PM PDT Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     Tstm Wnd Gst     2 WSW Twentynine Palms  34.12N 116.09W
07/23/2024  E62 MPH          San Bernardino     CA   Trained Spotter

            Spotter reports a gust of 62 mph on their
            personal weather station.

&&

MS
Local storm report, Jul 23, 2:26 PM PDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
226 PM PDT Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Flash Flood      1 NW Twentynine Palms   34.14N 116.06W
07/23/2024                   San Bernardino     CA   Law Enforcement

            Morongo Valley Sheriff reports Split Rock
            Ave and Tamarisk Ave and Ocotillo Ave closed
            due to flooding.

&&
Local storm report, Jul 23, 2:49 PM PDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
249 PM PDT Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     Flash Flood      1 W Twentynine Palms    34.14N 116.08W
07/23/2024                   San Bernardino     CA   Park/Forest Srvc

            Joshua Tree National Park Service reports
            flooding at State Route 62 and National Park
            Drive.

&&

AN
Local storm report, Jul 23, 3:13 PM PDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
313 PM PDT Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     Rain             2 WSW Twentynine Palms  34.12N 116.09W
07/23/2024  M1.12 Inch       San Bernardino     CA   Trained Spotter

            NWS Spotter reports 1.12 inches of rain that
            fell within a one hour window.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:25 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 22, 10:15 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 22, 10:19 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 23, 12:04 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 23, 12:51 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 23, 1:39 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.